Alert archive / Oklahoma / Flash Flood Warnings in 2017

Flash Flood Warning 43, NWS Tulsa, OK

August 6, 2017Choctaw County, Oklahoma

NWS Tulsa, OK issued this flash flood warning at Aug 6, 2017, 10:18 PM CDT for Choctaw County, Oklahoma. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 6, 2017, 10:18 PM CDT (03:18 UTC)
Expired
Aug 7, 2017, 4:15 AM CDT
In force
6 hr
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Flood severity
None

County Choctaw County, OK

The radar

The Western Arkansas radar (KSRX), 184 km from the middle of the area, began a volume at 03:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 1:00 AM CDTFLASH FLOODHugo, OKNUMEROUS ROADS FLOODED IN HUGO WITH BARRICADES REQUIRED AND CARS STALLED DUE TO HIGH WATER. STATE HIGHWAY 271 SOUTH OF HUGO WAS ALSO BRIEFLY CLOSED DUE TO FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 162 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 3.3 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2017-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2574 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2017-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2574 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1772 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted.

047 
WGUS54 KTSA 070318
FFWTSA
OKC023-070915-
/O.NEW.KTSA.FF.W.0043.170807T0318Z-170807T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tulsa OK
1018 PM CDT SUN AUG 6 2017

The National Weather Service in Tulsa has issued a

* Flash Flood Warning for...
  Choctaw County in southeastern Oklahoma...

* Until 415 AM CDT Monday

* At 1013 PM CDT, Doppler radar indicated scattered slow moving 
  thunderstorms producing locally heavy rain across the warned area. 
  A few locations across the central and eastern part of the county 
  have picked up an estimated 2 to 2.5 inches of rain so far. 
  Locations south of Sawyer and Hugo have seen the heaviest 
  rains thus far. Flash flooding is expected to begin shortly.

* Some locations that may experience flooding include...
  Hugo...                           Boswell...
  Fort Towson...                    Sawyer...
  Soper...                          Kent...
  Goodland...                       Messer...
  Hugo Lake State Park...           Raymond Gary State Park...
  Grant...                          Ord...
  Fallon...                         Swink...
  Frogville...                      Speer...
  Unger...                          Huskey...
  Gay...                            

Additional heavy rainfall is still occurring in the warned area, 
especially across the central part of the county. This heavy rain 
will only act to increase the flood threat over more of the county 
over the next few hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3388 9554 3393 9556 3394 9560 3389 9569
      3390 9575 3387 9577 3387 9584 3395 9594
      3412 9594 3416 9597 3416 9581 3406 9516
      3394 9516 3396 9523 3389 9526 3390 9526
      3391 9527 3387 9529 3389 9533

$$

Lacy

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 8:55 PM CDT, 1 hour 23 minutes earlier.

Area forecast discussion, Aug 6, 8:55 PM CDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
855 PM CDT Sun Aug 6 2017

...UPDATE...

.DISCUSSION...

Tonight is looking much less exciting as outflow boundary has
shifted southward into the Red River Valley. Cold front is pushing
through Oklahoma and northwest Arkansas and will help keep the
outflow boundary from moving much northward movement. Severe
potential will be focused generally along and south of the valley
with scattered showers and isolated thunder possible ahead of the
front. With upper level support well north and weak low-level flow
across the region, overall severe threat is low.

Abundant low-level moisture and light winds overnight tonight will
increase fog potential over portions of the CWA. Fog may become
dense in locations and will have to monitor in case a Dense Fog
Advisory may be needed for the morning commute. A pretty good
swatch of low- and mid-level clouds may prevent dense fog from
developing, but if this some areas clear out it shouldn't take
much to see quick fog development.

Main changes to forecast were to trend pops tonight and add fog
for portions of northeast Oklahoma and northwest Arkansas.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   68  85  67  85 /  10  10  10  10
FSM   71  85  70  85 /  20  10  10  10
MLC   71  84  69  85 /  30  10  20  10
BVO   65  83  64  84 /  10   0   0   0
FYV   65  81  63  81 /  20  10   0  10
BYV   64  81  63  81 /  20   0  10  10
MKO   69  84  67  85 /  20  10  10  10
MIO   65  82  64  83 /  10   0   0   0
F10   69  84  68  85 /  20  10  10  10
HHW   73  84  71  86 /  60  30  20  20

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...11
LONG TERM....07
Hazardous weather outlook, Aug 6, 5:08 PM CDT, 5 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
508 PM CDT Sun Aug 6 2017

ARZ001-002-010-011-019-020-029-OKZ049-053>076-071030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
508 PM CDT Sun Aug 6 2017

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
 	RISK...Significant.
 	AREA...Southeast Oklahoma.
 	ONSET...This evening...Continuing into the overnight hours.

DISCUSSION...
Flood concerns have decreased across the region today as storms
have pushed south into the Red River Valley and northern Texas.
Reinforced outflow boundary will continue to sag slowly southward
overnight tonight, but could see some scattered storms develop
along and a bit north of this boundary as lift along the boundary
increases this evening. Cold front currently pushing through
central Oklahoma will reinforced the boundary and help nudge it
southward even more, and is expected to keep severe thunderstorm
chances south into Texas tonight.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.
MONDAY...Thunderstorm Potential.
TUESDAY...No Hazards.
WEDNESDAY through SATURDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...

An unsettled weather pattern will persist for the remainder of the
work week with chances for showers and thunderstorms each day.

weather.gov/tulsa contains additional information.

In the hours before

Local storm report, Aug 6, 4:42 PM CDT, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
442 PM CDT SUN AUG 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0146 AM     TSTM WND DMG     4 S INOLA               36.09N 95.51W
08/06/2017                   ROGERS             OK   STORM CHASER

            NARROW 2 MILE SWATH ALONG 640 RD BETWEEN 4200 AND 4220 RD
            IN EXTREME SOUTHERN ROGERS COUNTY. INSULATION AND DUCT
            WORK STREWN AT 4210 RD. POWER LINES AND POLES DOWN.
            MULTIPLE TREES DOWN. TIME BASED ON RADAR.

&&

LACY

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 9:26 PM CDTAreal Flood AdvisoryTSAChoctaw3 hr
Aug 7, 4:14 AM CDTAreal Flood WarningTSAChoctaw12 hr

Nearby

Flash Flood Warnings in Oklahoma, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.